The risk of suicide is highest in children, adolescents, and young adults, and there hasn’t been any evidence to suggest that SSRIs cause this problem in older patients.
Q. A friend told me she saw a magazine article linking antidepressants to suicidal thoughts. I take paroxetine—should I be worried?
A. A class of antidepressants known as selective serotonin reuptake inhibitors (SSRIs, which include paroxetine) carries a warning label stating that the drugs may increase the risk of suicidal thoughts. However, the risk is highest in children, adolescents, and young adults, and there hasn’t been any evidence to suggest that SSRIs cause these problems in older patients—in fact, research has shown that suicidal thoughts actually may decrease in people age 65 and older who take SSRIs.
Some people experience an increase in anxiety with initiation or dose escalation of SSRI therapy, but starting with the lowest dose and increasing it more slowly (if needed) can often minimize this risk. In addition, these side effects usually subside within the first few weeks of treatment. If you have been taking paroxetine for more than a year without any problems, and you and your doctor feel you still need the drug, you shouldn’t be concerned.
For more Q&A like this, subscribe to the newsletter at www.focusonhealthyaging.com